Heavy Rain, Pueblo
- When
- July 18, 8:17 AM MST to 10:17 AM MST
- Where
- Pueblo County, 6.43 mi ESE of Boone
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -104.150
Heavy rainfall of 2.10 inches.
Another day of isolated to scattered thunderstorms occurred across the plains on this day, with the strongest storms occurring over the far eastern plains where damaging winds and large hail were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another day of isolated to scattered thunderstorms occurred across the plains on this day, with the strongest storms occurring over the far eastern plains where damaging winds and large hail were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 3:06 AM MST, 5 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 406 AM MDT Sun Jul 18 2021 .SHORT TERM...(Today and tonight) Issued at 351 AM MDT Sun Jul 18 2021 Currently...A few clouds linger across the far eastern plains early this morning, remnants from nocturnal convection. Otherwise, mostly clear skies with temperatures as of 3 am in the 50s for the high valleys, and mid 50s to upper 60s across the plains. Today and tonight...Mid and upper high pressure will remain over the region through the short term, with the center slipping to the north today to the junction of UT, WY and CO. This will keep light northerly steering winds in place, while gradually shunting the available atmospheric moisture to the south and west. There will be enough moisture available, however, for another round of aftn and evening showers and thunderstorms, mainly tied to the higher terrain with some bleed over across the I-25 corridor by late aftn and early eve. The highest CAPE values, 2000-2500 j/kg, and best 0-6 km bulk shear values, 30-40 kt, will be found along the CO/KS border late this aftn into the evening, and SPC has pushed the Marginal area for severe weather into Kiowa County. Hi-res models do indicate a wave of convection pushing south-southeast across the far eastern plains tonight between 02z and 04z, so this may be another night where convection will linger across the far east until close to midnight. The main threats today will be periods of moderate to even heavy rainfall from slow moving storms that might develop over or near area burn scars, since steering flow is light and from the north. Later tonight, storms may become strong to severe across the eastern plains, with potential 1 to 1.5 inch hail and wind gusts up to 60 mph. As for temps, expect highs today in the 80s for the high valleys, and mid 80s to mid 90s for the plains. Minimum temperatures tonight will drop into the 50s for the high valleys, and mid 50s to mid 60s for the plains. Moore .LONG TERM...(Monday through Saturday) Issued at 351 AM MDT Sun Jul 18 2021 Upper high builds and expands northward over the Rockies which shifts the monsoon plume westward. Best chances for thunderstorms will be along the Continental Divide but some of the CAMs models are suggesting some isolated activity over the I-25 corridor and adjacent plains where easterly flow will help maintain some higher dew points and CAPE. For now will keep the higher pops farther west with isolated chances extending eastward into the I-25 corridor and southern portions of the far eastern plains. CAPE could be high enough to support a hail risk with any storms out east, but the question will be whether we have enough forcing for thunderstorm development across the plains as there are considerable differences in the models in how this scenario plays out. Energy riding up the western side of the upper high will shift the ridge axis eastward again with moisture plume shifting eastward and invading the valleys and southeast mountains for Tuesday. With steering currents more north to even northeasterly this may help keep thunderstorms tied to the mountains, though can't rule out the potential for isolated activity to spread into the adjacent I-25 corridor due to thunderstorm outflows. Although potential for flash flooding still looks low for our eastern mountain burn scars, may have to watch our more vulnerable chalk cliffs region as precipitable waters start to increase across western areas. Best chance of thunderstorms looks to be on Wednesday as recirculating moisture within the upper high covers all of our mountains and portions of the I-25 corridor. This could be the day for a more increased risk for flash flooding on burn scars as weak steering currents aloft will mean storms will be slow moving. With precipitable waters increasing to around an inch over the mountains, the main storm risks will be locally heavy rainfall. A drying and warming trend sets in for late week into next weekend as the upper high shifts westward again and drier air circulates around the northern and eastern periphery of the upper high into eastern and central CO. There will still be a risk for at least isolated to scattered thunderstorms over the mountains each day with best chances along the Continental Divide. Temperatures will return to above normal levels, especially for eastern areas. -KT && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 351 AM MDT Sun Jul 18 2021 High pressure remains across the region, with aftn and evening showers and thunderstorms expected over the higher terrain and adjacent plains. Convection will likely stay close to the mts through the aftn, but models are indicating at least one wave of activity dropping southeast across the eastern plains in the evening. The most likely TAF site to be affected by convection late this aftn will be KALS, with gusty outflow winds. Expect brief MVFR conditions with convection due to lowered visibility from moderate to heavy rain. Otherwise, generally VFR conditions are anticipated across the forecast area over the next 24 hrs. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...KT AVIATION...MOORE
Hazardous Weather Outlook National Weather Service Pueblo CO 420 AM MDT Sun Jul 18 2021 COZ058>089-093>099-191030- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 420 AM MDT Sun Jul 18 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will develop over the mountains around noon, then increase in areal coverage through the afternoon. A few thunderstorms may track across the adjacent plains through the afternoon, though much of the activity is expected to remain tied to the higher terrain. The main risks with thunderstorms will be locally heavy rainfall, lightning, small hail, and gusty erratic winds up to 50 mph. One or two strong to severe thunderstorms will be possible across the far eastern plains this evening between 6 PM and 10 PM, roughly east of a line stretching from Crowley County to eastern Las Animas County. The main threats from these storms will be hail one to one and a half inches in diameter, and wind gusts up to 60 mph. Due to the light northerly steering flow today, any slow-moving thunderstorms that develop over or near area burn scars may produce flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms will remain in the forecast through the period with the best chances over the mountains along the Continental Divide. The southeast plains will trend towards a drier and hotter pattern especially late week. The best chance for more widespread thunderstorms may come on Wednesday when the monsoon moisture plume aloft spreads back eastward into the southeast mountains and I-25 corridor. The main risks with thunderstorms each day will be locally heavy rainfall which could cause flash flooding on burn scars. The day with the most elevated concern for burn scar flash flooding appears to be Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across south central and southeast Colorado this afternoon and evening. 27/31
The Pueblo radar (KPUX), 29 km away, was scanning. The volume nearest the first event began at 15:18 UTC.
1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy rainfall of 2.10 inches.
One inch tree limbs were broken and shingles were blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977422, 977421, 977423.